Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Stevens Johnson Syndrome

04/03/2009

Question:

After taking diclaphenac for severe back pain my partner developed a rash and was prescribed steriod cream. Nine months on and the rash which covers approx 10 to 15% of his body has not improved and new lesions are appearing. I have been reading up on steve johnson disease, but my partner shows no signs of any of the symtoms related to this disease apart from the rash, he does however have the symtoms of erythema multiforme minor. Its just that in all the articles I have read it says that with erythema multiforme the rash should clear up fairly quickly he is no longer taking the Diclaphenac but he does suffer with cold sores which is a link I have read about when doing my research, so I was wondering if it would be wise for him to discuss with his GP the possibility of some antiviral medication and a biopsy of the lesion taken. He is in alot of discomfort and can not stop himself from scratching at the lesions and has burning sensation after a shower or bath could the reason for the rash not clearing up be viral? yours sincerely :)

Answer:

A reaction due to a drug usually will disappear with the discontinuation of the drug. I do not think that you are dealing with Stevens Johnson Syndrome in this scenario, especially with the chronicity of the rash. The possibility of erythema multiforme related to herpes simplex virus which causes cold sores is reasonable. And if the cold sores leading to erythema multiforme is quite recurrent, then it is good to discuss options for viral suppression therapy using a daily dose of oral antivirals, with your primary care physician.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University